Archive 1995–2023
Chronic psychotic disturbances and dementia in a patient with chronic hepatitis C following the treatment with pegylated interferon-α plus ribavirin. A case report
We report on a 46-old patient with chronic hepatitis C in whom seven-month treatment with interferon-alpha plus ribavirin induced persistent psychotic disturbances and significant cognitive impairment that caused marked psychosocial deterioration. The disturbances appeared resistant to therapy with typical neuroleptics and subsequent treatment with clozapine plus quetiapine partially alleviated the symptoms. The latter drugs yielded distinct reduction of tension, auditory hallucinations, improvement of sleep quality and disappearance of suicidal impulses. However, serious impairment of cognitive functions on the level of mild dementia together with psychomotor slowness continued for more than a year. Good psychosocial premorbid functioning, negative personal and family psychiatric history, no substance abuse in the past suggest a relationship between therapy with interferon-alpha plus ribavirin and onset of psychosis and dementia. This may indicate irreversible brain damage in the aftermath of treatment with interferon-alpha plus ribavirin in susceptible individuals.
Zakład Neuropsychologii Klinicznej Uniwersytetu Mikołaja Kopernika w Toruniu,
Collegium Medicum im. L. Rydygiera w Bydgoszczy
ul. Skłodowskiej 9, 85-094 Bydgoszcz
email: [email]wikdr@cm.umk.pl[/email]